Advertisement

Fundamental Concepts

  • Michael Barot
  • Jesús Arturo Jiménez González
  • José-Antonio de la Peña
Chapter
Part of the Algebra and Applications book series (AA, volume 25)

Abstract

Throughout the chapter we introduce important concepts as well as basic results: given an integral quadratic form \(q:\mathbb {Z}^n \to \mathbb {Z}\), numbers of the form q(v) for a vector v in \(\mathbb {Z}^n\) are said to be represented by q, and the form q is said to be universal if every positive integer is represented by q. We sketch the proof of Conway and Schneeberger’s Fifteen Theorem, which states that a positive integral form with associated symmetric matrix having integer coefficients is universal if and only if it represents all positive integers up to 15. We also survey the theory of binary integral quadratic forms (due originally to Gauss), and apply it to specific examples referred to as Kronecker and Pell forms. Finally, we find general conditions for a real quadratic form \(q_{\mathbb {R}}:\mathbb {R}^n \to \mathbb {R}\) to be positive (that is, \(q_{\mathbb {R}}(x)>0\) for any nonzero vector x) or nonnegative (\(q_{\mathbb {R}}(x)\geq 0\) for any vector x in \(\mathbb {R}^n\)).

References

  1. 4.
    Barbeau, E.J.: Pell’s Equation. Problem Books in Mathematics. Springer, New York (2003)CrossRefGoogle Scholar
  2. 11.
    Bhargava, M.: On the Conway–Schneeberger fifteen theorem. In: Quadratic Forms and Their Applications (Dublin, 1999). Contemporary Mathematics, vol. 272. American Mathematical Society, Providence, RI (2000)Google Scholar
  3. 12.
    Birkhoff, G.: Linear Transformations with Invariants Cones. Am. Math. Mon. 74, 274–276 (1967)MathSciNetzbMATHGoogle Scholar
  4. 14.
    Brechenmacher, F.: Lagrange and the secular equation. Lett. Mat. Int. 2, 79 (2014). https://doi.org/10.1007/s40329-014-0051-3 MathSciNetCrossRefGoogle Scholar
  5. 15.
    Brechenmacher, F.: Algebraic generality vs arithmetic generality in the 1874 controversy between C. Jordan and L. Kronecker. In: Chemla, K., Chorlay, R., Rabouin, D. (eds.) The Oxford Handbook of Generality in Mathematics and the Sciences. Oxford University Press, Oxford (2016)Google Scholar
  6. 17.
    Buell, D.A.: Binary Quadratic Forms, Classical Theory and Modern Computations. Springer, New York (1989)Google Scholar
  7. 18.
    Chartrand, G., Lesniak, L., Zhang, P.: Graphs and Digraphs, 5th edn. Chapman and Hall/CRC Press, Boca Raton, FL (2015)zbMATHGoogle Scholar
  8. 19.
    Conway, J.H., Sloane, N.J.A.: Sphere packings, lattices and groups. (English summary) With additional contributions by E. Bannai, R.E. Borcherds, J. Leech, S.P. Norton, A.M. Odlyzko, R.A. Parker, L. Queen and B.B. Venkov. Grundlehren der Mathematischen Wissenschaften, vol. 290. Springer, New York (1999)Google Scholar
  9. 26.
    Gabriel, P., Roiter, A.V.: Representations of Finite Dimensional Algebras, Algebra VIII, Encyclopedia of Mathematical Science, vol. 73. Springer, Berlin, Heidelberg, New York (1992)Google Scholar
  10. 27.
    Gantmacher, F.R.: The Theory of Matrices. vols. 1 and 2 (Translated by K.A. Hirsch). Chelsea Publishing Company, New York, NY (1960)Google Scholar
  11. 28.
    Gauss, C.F.: Disquisitiones Arithmeticae. Fleischer, Leipzig (1801); English translation, Yale University Press, New Haven, CT (1966)Google Scholar
  12. 29.
    Gustafson, W.H.: The history of algebras and their representations. In: Representations of Algebras, Proceedings (Workshop), Puebla, Mexico (1980). Lecture Notes in Mathematics, vol. 944, pp. 1–28. Springer, Berlin, Heidelberg, New York (1982)Google Scholar
  13. 33.
    Hoffman, K., Kunze, R.: Linear Algebra, 2nd edn. Prentice-Hall, Englewood Cliffs, NJ (1971)zbMATHGoogle Scholar
  14. 36.
    Katz, V.J., Parshall, K.H.: Taming the Unknown, a History of Algebra from Antiquity to the Early Twentieth Century. Princeton University Press, Princeton (2014)zbMATHGoogle Scholar
  15. 46.
    Ringel, C.M.: Tame Algebras and Integral Quadratic Forms. Lecture Notes in Mathematics, vol. 1099. Springer, New York (1984)Google Scholar
  16. 50.
    Vandergraft, J.S.: Spectral properties of matrices which have invariant cones. SIAM J. Appl. Math. 16, 1208–1222 (1968)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  • Michael Barot
    • 1
  • Jesús Arturo Jiménez González
    • 2
  • José-Antonio de la Peña
    • 3
  1. 1.Kantonsschule SchaffhausenSchaffhausenSwitzerland
  2. 2.Instituto de MatemáticasUNAMMexico CityMexico
  3. 3.Instituto de MatemáticasMiembro de El Colegio NacionalUNAMMexico

Personalised recommendations